Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 51, NWS Austin/San Antonio, TX

July 4, 2010Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jul 4, 2010, 12:12 PM CDT for Val Verde County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2010, 12:12 PM CDT (17:12 UTC)
Expired
Jul 4, 2010, 3:15 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 126 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 12:56 PM CDTFLASH FLOOD10 Nne Juno, TXHWY 163 AT THE VAL VERDE AND CROCKETT COUNTY LINE IS CLOSED DUE TO HIGH WATER
Jul 4, 12:58 PM CDTFLASH FLOOD15 Se Pandale, TXFOUR TO FIVE FEET OF WATER OVER BLUE HILLS ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 5.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2010-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1188 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2010-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1188 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

541 
WGUS54 KEWX 041712
FFWEWX
TXC465-042015-
/O.NEW.KEWX.FF.W.0051.100704T1712Z-100704T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1212 PM CDT SUN JUL 4 2010

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VAL VERDE COUNTY...

* UNTIL 315 PM CDT.

* AT 1207 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETERMINED THAT RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE
  FLASH FLOODING FROM A THUNDERSTORM NEAR JUNO...MOVING NORTH AT 20
  MPH.

* THE STORM PRODUCING FLASH FLOODING WILL AFFECT ROADWAYS ALONG THE
  DEVILS RIVER...THE PECOS RIVER...AND THE RIO GRANDE...AS WELL AS 
  THE TRIBUTARIES OF THESE RIVERS.

EXPECT ADDITIONAL RAINFALL TOTALS OF ONE-HALF TO ONE INCH OF RAIN 
OVER PARTS OF THE WARNED AREA THROUGH 1 PM. ACCUMULATED RAINFALL 
TOTALS SINCE MIDNIGHT HAVE LIKELY REACHED 3 TO 5 INCHES OVER SOUTH 
CENTRAL AND SOUTHWESTERN PORTIONS OF VAL VERDE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE WHERE WATER COVERS THE ROAD. EVEN SUVS AND PICKUPS WILL
BE SWEPT AWAY BY AS LITTLE AS TWO FEET OF RUSHING WATER. TURN AROUND
DON'T DROWN.

&&

LAT...LON 3029 10175 3030 10093 2947 10112 2951 10119
      2952 10127 2959 10126 2957 10130 2959 10133
      2965 10132 2965 10138 2975 10143 2976 10155
      2978 10156 2976 10158 2975 10165 2978 10176
      3013 10178

$$
2 follow-up statements
298 
WGUS74 KEWX 041808
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
108 PM CDT SUN JUL 4 2010

TXC465-042015-
/O.CON.KEWX.FF.W.0051.000000T0000Z-100704T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VAL VERDE TX-
108 PM CDT SUN JUL 4 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR VAL
VERDE COUNTY...

AT 1256 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A ROAD 
CLOSURE AT HIGHWAY 163 NEAR THE VAL VERDE AND CROCKETT COUNTY LINE. 
NUMEROUS OTHER PORTIONS OF HIGHWAY 163 ARE LIKELY UNDER WATER... 
ESPECIALLY NEAR THE DEVILS RIVER CROSSINGS. WIDESPREAD FLOODING 
CONDITIONS CONTINUE ALONG THE DEVILS RIVER...PECOS RIVER...THE RIO 
GRANDE...AND THE TRIBUTARIES OF THESE RIVERS.

DOPPLER RADAR ESTIMATES INDICATES THAT AN ADDITIONAL ONE-HALF TO ONE 
INCH OF RAIN REMAINS POSSIBLE OVER THESE ALREADY SATURATED AREAS 
THROUGH 2 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE WHERE WATER COVERS THE ROAD. EVEN SUVS AND PICKUPS WILL
BE SWEPT AWAY BY AS LITTLE AS TWO FEET OF RUSHING WATER. TURN AROUND
DON'T DROWN.

&&

LAT...LON 3029 10175 3030 10093 2947 10112 2951 10119
      2952 10127 2959 10126 2957 10130 2959 10133
      2965 10132 2965 10138 2975 10143 2976 10155
      2978 10156 2976 10158 2975 10165 2978 10176
      3013 10178

$$
811 
WGUS74 KEWX 042013
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
313 PM CDT SUN JUL 4 2010

TXC465-042020-
/O.EXP.KEWX.FF.W.0051.000000T0000Z-100704T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VAL VERDE TX-
313 PM CDT SUN JUL 4 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM CDT FOR VAL VERDE
COUNTY...

AT 310 PM...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
WEAKENING TRENDS OF THE SHOWERS AND THUNDERSTORMS OVER NORTHERN 
MEXICO AND VAL VERDE COUNTY. RADAR ESTIMATED RAINFALL RATES OVER THE 
PAST HOUR HAVE BEEN MOSTLY BELOW ONE-QUARTER INCH PER HOUR. 
THUS...THE FLASH FLOOD WARNING FOR VAL VERDE COUNTY WILL BE ALLOWED 
TO EXPIRE AT 315 PM.

HOWEVER...AN URBAN AND SMALL STREAM ADVISORY WILL BE ISSUED SHORTLY 
TO ADDRESS CONTINUED FLOOD HAZARDS FROM MAIN STEM RIVER AND STREAM 
FLOODING. 


LAT...LON 3029 10175 3030 10093 2947 10112 2951 10119
      2952 10127 2959 10126 2957 10130 2959 10133
      2965 10132 2965 10138 2975 10143 2976 10155
      2978 10156 2976 10158 2975 10165 2978 10176
      3013 10178

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 6:31 AM CDT, 5 hours 41 minutes earlier.

Area forecast discussion, Jul 4, 6:31 AM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
631 AM CDT SUN JUL 4 2010

.DISCUSSION...
SEE AVIATION SECTION.

&&

.AVIATION...
MVFR CONDITIONS WILL BE SLOW TO IMPROVE THIS MORNING..HOWEVER VFR
CONDITIONS ARE FORECAST TO PREVAIL BY 17Z AT I-35 TERMINALS.
THUNDERSTORMS ARE FORECAST AT KDRT LATER TODAY WITH MVFR
CONDITIONS PERSISTING. SCATTERED SHOWERS ARE FORECAST NEAR I-35
TERMINALS TODAY...BUT POPS ARE TOO LOW TO INCLUDE IN FORECAST
PREVAILING CONDITIONS. A MODERATE SSE LOW LEVEL FLOW IS FORECAST
TO PERSIST...WITH SURFACE WIND GUSTS BETWEEN 23-27 MPH TODAY.

&&

.PREV DISCUSSION... /ISSUED 344 AM CDT SUN JUL 4 2010/

DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE TO TRAIN NORTHWARD ACROSS VAL VERDE
COUNTY. THE DEEP TROPICAL MOISTURE AXIS WILL REMAIN OVER VAL VERDE
COUNTY TODAY SO WE HAVE EXTENDED THE FLASH FLOOD WATCH THRU 7 PM
THIS EVENING. EARLY THIS MORNING THE REMAINDER OF THE CWFA WAS
EXPERIENCING ISOLATED TO SCATTERED STREAMER SHOWERS ASSOCIATED
WITH THE LOW LEVEL JET. FOR TODAY...NUMEROUS SHOWERS AND
THUNDERSTORMS WILL CONTINUE ACROSS VAL VERDE COUNTY WITH ISOLATED
TO SCATTERED CONVECTION EXPECTED ACROSS THE REMAINDER OF THE CWFA.
PWATS ARE STILL IN EXCESS OF 2 INCHES...SO LOCALLY HEAVY RAINFALL
IS POSSIBLE...ESPECIALLY ACROSS VAL VERDE COUNTY. AFTERNOON TEMPS
WILL RANGE FROM THE MID 80S ACROSS THE RAIN COOLED EDWARDS PLATEAU
TO AROUND 90 EAST OF THE I-35 CORRIDOR WHERE PARTLY SUNNY SKIES
ARE EXPECTED.

MONDAY...THE GFS MOVES THE VORT MAX AND QPF BULLS EYE NORTHWARD
TO THE RED RIVER WHILE THE NAM...ECMWF AND GEM KEEP THE TROPICAL
MOISTURE AXIS ACROSS OUR WESTERN COUNTIES. WE PREFER THE LATTER
SOLUTION FOR MONDAY SO RAIN CHANCES WILL CONTINUE FOR SOUTH
CENTRAL TEXAS AND THE HILL COUNTRY.

EARLY THIS MORNING THE IR/WV SATELLITE LOOP DEPICTS AN UPPER LEVEL
LOW PRESSURE SYSTEM SOUTH OF THE MISSISSIPPI DELTA. IT LOOKS LIKE
THIS FEATURE WILL DRIFT TO THE WEST OR NORTHWEST OVER THE NEXT FEW
DAYS. STILL SOME UNCERTAINTY ON THE TRACK AND STRENGTH OF THIS SYSTEM
SO WILL MAINTAIN SLIGHT CHANCE POPS TUESDAY THROUGH THURSDAY.

THE NEXT WEATHER SYSTEM THAT MAY IMPACT TEXAS LATE IN THE WEEK IS
THE TROPICAL WAVE CURRENTLY LOCATED OVER THE WESTERN CARIBBEAN. THE
ECMWF MOVES THIS SYSTEM INTO THE GULF...WITH LANDFALL ON FRIDAY
NEAR TAMPICO MEXICO. THE NAM HAS A SIMILAR TRACK. WE WILL CONTINUE
SLIGHT CHANCE/CHANCE POPS FRIDAY THRU SUNDAY AND WILL WAIT SEE
WHAT TRANSPIRES OVER THE GULF.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              90  77  91  77  92 /  30  20  20  20  20
AUSTIN BERGSTROM INTL AIRPORT  90  76  91  76  92 /  30  20  20  20  20
NEW BRAUNFELS MUNI AIRPORT     90  76  91  75  92 /  30  20  20  20  20
BURNET MUNI AIRPORT            87  74  88  75  91 /  40  30  30  20  20
DEL RIO INTL AIRPORT           84  76  89  77  91 /  80  50  30  20  20
GEORGETOWN MUNI AIRPORT        88  75  89  76  92 /  30  20  30  20  20
HONDO MUNI AIRPORT             90  77  90  75  93 /  30  30  20  20  20
SAN MARCOS MUNI AIRPORT        90  75  91  75  92 /  30  20  20  20  20
LA GRANGE - FAYETTE REGIONAL   90  76  91  77  92 /  30  20  20  20  20
SAN ANTONIO INTL AIRPORT       90  77  91  77  92 /  30  30  20  20  20
STINSON MUNI AIRPORT           90  77  92  77  92 /  30  30  20  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING COUNTIES:
VAL VERDE.

&&

13/11
Hazardous weather outlook, Jul 4, 5:16 AM CDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
516 AM CDT SUN JUL 4 2010

TXZ171>173-183>194-202>209-217>225-228-051115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
516 AM CDT SUN JUL 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A FLASH FLOOD WATCH IS IN EFFECT FOR VAL VERDE COUNTY THROUGH THIS
EVENING. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES CAN BE
EXPECTED...WITH ISOLATED TOTALS NEAR 4 INCHES POSSIBLE. IN
ADDITION TO THE FLASH FLOOD THREAT...THE PECOS RIVER AND THE RIO
GRANDE BOTH ABOVE AND BELOW LAKE AMISTAD WILL LIKELY FLOOD WITH
ADDITIONAL RAINFALL. LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS
EDWARDS...KINNEY AND MAVERICK COUNTIES TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

FLASH FLOODING AND RIVER FLOODING WILL CONTINUE TO BE THREATS FOR
VAL VERDE COUNTY AND MAY EXPAND EAST INTO PORTIONS OF EDWARDS...
KINNEY AND MAVERICK COUNTIES ON MONDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 4, 10:01 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1001 AM CDT SUN JUL 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      14 S JUNO               29.95N 101.12W
07/04/2010                   VAL VERDE          TX   LAW ENFORCEMENT

            A FOOT AND A HALF OF WATER COVERING A 4 MILE STRETCH OF
            ROAD ON HWY 163 AROUND BAKERS CROSSING

&&

EVENT NUMBER EWX1000408

SBS
Local storm report, Jul 4, 11:08 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1108 AM CDT SUN JUL 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      5 NW COMSTOCK           29.73N 101.23W
07/04/2010                   VAL VERDE          TX   LAW ENFORCEMENT

            A FOOT AND A HALF OF WATER COVERS RANCH ROAD 1024 AT
            COW CREEK

&&

EVENT NUMBER EWX1000409

SBS

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:23 AM CDTAreal Flood AdvisoryEWXVal Verde3 hr
Jul 4, 4:33 AM CDTAreal Flood AdvisoryEWXVal Verde3 hr
Jul 4, 5:58 AM CDTRiver Flood WarningEWXVal Verde30 hr
Jul 4, 7:42 AM CDTAreal Flood AdvisoryEWXVal Verde3 hr
Jul 4, 8:14 AM CDTRiver Flood WarningEWXVal Verde36 hr
Jul 4, 8:17 AM CDTFlash Flood WarningEWXVal Verde4 hr
Jul 4, 10:58 AM CDTRiver Flood WarningEWXVal Verde25 hr
Jul 4, 2:00 PM CDTRiver Flood WarningEWXVal Verde22 hr
Jul 4, 3:24 PM CDTAreal Flood AdvisoryEWXVal Verde12 hr

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.